Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 53, NWS Norman, OK

March 26, 20174 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 26, 2017, 8:56 PM CDT for 4 counties in Oklahoma. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2017, 8:56 PM CDT (01:56 UTC)
Expired
Mar 26, 2017, 9:45 PM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Atoka County, OK, Bryan County, OK, Johnston County, OK, Marshall County, OK

The radar

The Norman radar (KTLX), 166 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 4:02 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 892 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
892 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1866 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.2
Supercell composite
12.6

Open this sounding in Storm Lab

The text

As transmitted.

774 
WUUS54 KOUN 270156
SVROUN
OKC005-013-069-095-270245-
/O.NEW.KOUN.SV.W.0053.170327T0156Z-170327T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
856 PM CDT SUN MAR 26 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southeastern Johnston County in southeastern Oklahoma...
  Northwestern Bryan County in southeastern Oklahoma...
  East central Marshall County in southeastern Oklahoma...
  Southwestern Atoka County in southeastern Oklahoma...

* Until 945 PM CDT

* At 855 PM CDT, a severe thunderstorm was located near Mead, moving
  northeast at 35 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Durant, Caddo, Silo, Caney, Kenefic, Mead, Armstrong, Blue, eastern
  Lake Texoma and Calera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3386 9654 3403 9667 3428 9628 3410 9600
TIME...MOT...LOC 0155Z 237DEG 31KT 3400 9654 

HAIL...1.50IN
WIND...70MPH
 
$$

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 6:42 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Mar 26, 6:42 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Norman OK
642 PM CDT Sun Mar 26 2017

.DISCUSSION...

&&

.AVIATION...
Severe thunderstorms are expected to move east away from OKC this
evening while other strong or severe thunderstorms move across the
OK-KS border area toward PNC later this evening. A cold front will
sweep northwest to southeast overnight shifting winds to
northwest. MVFR ceilings are expected to follow until around mid-
day Monday. VFR conditions and lighter winds will arrive Monday
afternoon.

&&

.PREV DISCUSSION... /issued 258 PM CDT Sun Mar 26 2017/

DISCUSSION...
Cirrostratus continues to stream overhead this afternoon ahead of
the mid to upper low currently centered over SW KS. A few elevated
storms developed within nose of low level moisture plume/WAA over
central OK around 1 PM and have moved east of I35 now. Both the
previously mentioned cloud cover and early moist convection will
have an impact on instability for late this afternoon through this
evening. However, despite cloud cover some CU can be seen through
thin cirrus from near Chickasha to Lawton where an instability
axis resides. This instability axis should slowly start to expand
north and eastward through the late afternoon hours as height
falls commence. The HRRR continues to indicate rapid development
will occur along/ahead of the dryline around 23Z across central
and south central OK. Very large hail and damaging wind gusts over
70 mph (especially east of I35 later this evening) will be
possible. In addition, ~850 mb flow will begin to veer this
evening increasing low level shear specifically along the I35
corridor. LCLs will also continue to lower as dewpoints climb
into the low 60s. Expect highest tornado potential to be some
time around 23-02Z this evening. The storms should quickly exit
our eastern zones before 06Z tonight.

A subtle cold front will accompany the mid to upper low late
tonight through tomorrow morning, with some dry air advection. It
will be a beautiful day tomorrow under the influence of a weak
surface ridge, although some stratus may try to liner over the NE.
The low level flow will then quickly return from the SE Tuesday as
the next upper low traverses the four corners region. A fairly
sharp dryline is expected by Tue afternoon from the NW panhandles
into western north TX. Stout WAA and accompanying stratus may
limit the severe potential Tue to a narrow axis over the SW. Later
through the evening Tue, widespread showers and thunderstorms are
expected with the approach of the closed low. This low will slowly
meander over the central and southern plains through Thu, which
could bust some of the drought. Some locations could receive over
3 inches of rainfall through late Thu. A brief break in rain
chances will occur on Friday before yet another, even deeper,
closed low passes over the southern plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  52  70  48  71 /  30   0   0  40
Hobart OK         50  71  49  67 /  10   0   0  60
Wichita Falls TX  51  75  52  74 /   0   0   0  50
Gage OK           44  71  47  60 /  30   0   0  70
Ponca City OK     50  67  45  69 /  60  10   0  20
Durant OK         59  75  51  75 /  50   0   0  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 8 PM CDT this evening for OKZ021-033-034-
     036-037.

TX...Red Flag Warning until 8 PM CDT this evening for TXZ083>089.

&&

26/09/09
Hazardous weather outlook, Mar 26, 8:31 PM CDT, 25 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
831 PM CDT Sun Mar 26 2017

OKZ004>048-050>052-TXZ083>090-280145-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
831 PM CDT Sun Mar 26 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...rest of Tonight...

.Thunderstorms...
There is a risk of severe storms the rest of this evening for
portions of north central, central, and south central Oklahoma.

Location...
Severe storms remain possible for areas northeast of a line from
Wakita to Perry in north central Oklahoma. Severe storms are also
possible in parts of central and south central Oklahoma,
southeast of a line from Shawnee to Ardmore Oklahoma.

Timing...
Through midnight.

Impacts...
Large hail up to tennis ball size is the main hazard. Damaging
winds and a tornado or two are also possible.

Discussion...
Thunderstorms will continue to develop and move across portions of
north central, central, and south central Oklahoma this evening.
Large hail will continue to be the main concern but damaging
winds and a tornado or two are still possible. The highest
tornado potential area has changed location to southeast of a line
from Holdenville to Madill. Storms are still expected to move out
of the area around or just after midnight.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations through
midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
There is a slight risk of severe thunderstorms again on Tuesday
and Wednesday. There is also a chance of thunderstorms on Thursday
and Saturday.

.Heavy rain...
Heavy rain is possible on Tuesday, and likely on Wednesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Mar 26, 8:09 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
809 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             4 N STRATFORD           34.85N 96.96W
03/26/2017  E1.75 INCH       GARVIN             OK   EMERGENCY MNGR

&&

JPIKE
Local storm report, Mar 26, 8:17 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
817 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             4 W SASAKWA             34.95N 96.60W
03/26/2017  E1.00 INCH       SEMINOLE           OK   EMERGENCY MNGR

0812 PM     HAIL             11 S SEMINOLE           35.07N 96.68W
03/26/2017  E1.00 INCH       SEMINOLE           OK   EMERGENCY MNGR

&&

JPIKE
Special weather statement, Mar 26, 8:30 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
830 PM CDT SUN MAR 26 2017

OKZ043-047-048-270200-
Coal OK-Atoka OK-Johnston OK-
830 PM CDT SUN MAR 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Coal...southwestern
Atoka and eastern Johnston Counties Until 900 PM CDT...

AT 829 PM CDT, a strong thunderstorm was located near Milburn, moving
northeast at 55 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3429 9604 3415 9661 3416 9662 3416 9664
      3417 9664 3432 9671 3455 9645
TIME...MOT...LOC 0129Z 239DEG 49KT 3429 9658

WR
Local storm report, Mar 26, 8:33 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
833 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             3 SE ADA                34.74N 96.64W
03/26/2017  M1.11 INCH       PONTOTOC           OK   STORM CHASER

0750 PM     HAIL             5 S ALLEN               34.81N 96.41W
03/26/2017  M1.84 INCH       PONTOTOC           OK   STORM CHASER

&&
Local storm report, Mar 26, 8:42 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
842 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     HAIL             4 N WILLIS              33.94N 96.83W
03/26/2017  U1.00 INCH       MARSHALL           OK   TRAINED SPOTTER

            .

&&

NWS NORMAN OK
IRIS SYSTEM
Special weather statement, Mar 26, 8:45 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
845 PM CDT SUN MAR 26 2017

OKZ031-270215-
Seminole OK-
845 PM CDT SUN MAR 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR northern Seminole County Until
915 PM CDT...

AT 844 PM CDT, a strong thunderstorm was located near Seminole,
moving northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...

LAT...LON 3514 9664 3524 9673 3540 9663 3540 9660
      3541 9658 3539 9655 3539 9654 3541 9654
      3544 9657 3545 9655 3546 9654 3543 9651
      3543 9649 3546 9648 3546 9645 3527 9644
TIME...MOT...LOC 0144Z 215DEG 33KT 3524 9666

..speg.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 7:04 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Johnston, Murray, Pontotoc41 min
Mar 26, 7:05 PM CDTSpecial Weather StatementOUNLove25 min
Mar 26, 7:07 PM CDTTornado WarningOUNPontotoc23 min
Mar 26, 7:21 PM CDTSevere Thunderstorm WarningOUNGrant39 min
Mar 26, 7:23 PM CDTTornado Warning Tornado observedOUNPontotoc37 min
Mar 26, 7:24 PM CDTSevere Thunderstorm WarningOUNLove, Marshall51 min
Mar 26, 7:26 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Pontotoc49 min
Mar 26, 7:36 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain, Murray, Pontotoc, Pottawatomie39 min
Mar 26, 7:41 PM CDTTornado WarningOUNLove, Marshall34 min
Mar 26, 7:59 PM CDTSevere Thunderstorm WarningOUNGrant, Kay46 min
Mar 26, 8:00 PM CDTSevere Thunderstorm WarningOUNPontotoc, Pottawatomie, Seminole45 min
Mar 26, 8:04 PM CDTSpecial Weather StatementOUNGrant26 min
Mar 26, 8:11 PM CDTSevere Thunderstorm WarningOUNMcClain, Pontotoc, Pottawatomie34 min
Mar 26, 8:15 PM CDTSevere Thunderstorm WarningOUNBryan, Marshall45 min
Mar 26, 8:16 PM CDTSevere Thunderstorm WarningOUNHughes29 min
Mar 26, 8:19 PM CDTTornado WarningOUNHughes26 min
Mar 26, 8:30 PM CDTSpecial Weather StatementOUNJohnston30 min
Mar 26, 8:41 PM CDTSevere Thunderstorm WarningOUNGrant, Kay49 min
Mar 26, 8:45 PM CDTSpecial Weather StatementOUNSeminole30 min
Mar 26, 9:00 PM CDTSevere Thunderstorm WarningOUNKay32 min
Mar 26, 9:32 PM CDTSpecial Weather StatementOUNKay28 min
Mar 26, 9:44 PM CDTSpecial Weather StatementOUNAtoka31 min
Mar 26, 10:11 PM CDTSpecial Weather StatementOUNKay34 min
Mar 26, 10:44 PM CDTSpecial Weather StatementOUNKay31 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.